Texas, 2019Heat in Texas, June 23, 2019
June 23, 2019 · NWS HGX · 1 event in 1 county or zone
A child dies after being left in a car.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A child dies after being left in a car.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 23, 2:41 PM CST, 19 minutes earlier.
Area forecast discussion, Jun 23, 2:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
341 PM CDT Sun Jun 23 2019
.DISCUSSION...
.SHORT TERM [Rest of Afternoon through Monday]...
Scattered showers and thunderstorms this afternoon will tend to
die off this evening with loss of daytime heating. Storms have
been more clustered and intense ahead of a short wave trough
lifting northeast across the area. At this time this slightly more
intense deeper convection...with some lightning...now over
northern parts of the forecast area and this trend should continue
as the short wave lifts northeast.
Tonight all convective allowing models show a band of
thunderstorms moving from north to south across the area. NMM and
ARW WRF runs most aggressive in holding the line together...all
the way to the coast. HRRR and especially TTU WRF tend to break up
the line as it progresses through the area. All 4 runs suggest
squall line would be entering forecast area...up around
Caldwell... Bryan and Madisonville around 06Z or 1 am...give or
take...then reaching the coast toward daybreak. 12km NAM a little
slower keeping storms in the area into daylight hours Monday
morning. Some of these could be strong to severe...especially
northern zones...with damaging winds the main threat. SPC has
northern third of forecast area in slight risk...remainder just
one level down in Marginal.
Monday...will likely see a break once the line of storms push
through with just some isolated showers and thunderstorms
possible after line pushes off the coast. Also not expected to be
as hot as recent days. This afternoon we saw several sites exceed
heat index levels...and issued a heat advisory for southern half
of forecast area. Don't expect that to be an issue tomorrow.
Reilly
.LONG TERM [Monday Night through Sunday]...
We may have to keep an eye on things to the NW once again for Mon
night as models are hinting at the possibility of another MCS
developing over North Central TX overnight and moving it SSE
toward our CWA through early Tue morning. However, there is not a
lot of confidence with this as there still a lot of questions
concerning how worked over the airmass will be (from Mon's
activity). At any rate, there will be plenty of heating/some
lingering moisture for perhaps widely scattered activity by Tue
afternoon.
With a surface high pressure/upper ridge building into the region
from the east by Tue, rain chances should be decreasing Weds/Thur.
Any activity will likely be during the afternoon and isolated. By
the end of the week, long-range guidance seems to be keeping with
the idea of a slightly increased POPs as the Gulf opens up (via a
weakness region between the main upper ridge). 41
&&
.AVIATION [18Z TAF Issuance]...
Showers have developed as expected. Only a few lightning strikes
so far. Am carrying at least VCSH all TAF sites away from coast
this afternoon...with tempo for airports soon to see shower
activity based on radar trends. Could see some lighting still as
convection deepens. Should see convection die down this
evening...then a line of storms...perhaps with gusty
winds...should move from north to south across the area overnight.
For now am including a tempo for 4 hour window when chances are
greatest...based on timing in HRRR and WRF runs and mention 30kt
gusts to indicate wind potential. Should be able to narrow that
down and be more specific on wind threat as we get closer.
Reilly
&&
.MARINE...
Elevated winds/seas will continue over the coastal waters tonight
with slightly lower wind speeds across the bays. Models are still
indicating the approach/passage of strong storms into SE TX
overnight then reaching the Upper TX coastal waters by early Mon
morning. Winds/seas will be higher in and near these
thunderstorms.
With high pressure building into the region from the east by Tue,
we'll begin to see increasingly decreased winds/seas at that time.
This weak surface high is expected to linger over the NW Gulf for
much of the week with generally light/moderate onshore winds
prevailing over the marine waters. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 75 91 73 92 73 / 70 50 40 30 20
Houston (IAH) 78 92 77 92 76 / 70 60 30 30 20
Galveston (GLS) 82 87 80 90 80 / 60 70 30 30 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Monday morning for the following
zones: Brazoria Islands...Galveston Island and Bolivar
Peninsula...Matagorda Islands.
Heat Advisory until 8 PM CDT this evening for the following
zones: Austin...Brazoria Islands...Chambers...Coastal
Brazoria...Coastal Galveston...Coastal Harris...Coastal
Jackson...Coastal Matagorda...Colorado...Fort
Bend...Galveston Island and Bolivar Peninsula...Inland
Brazoria...Inland Galveston...Inland Harris...Inland
Jackson...Inland Matagorda...Matagorda
Islands...Montgomery...Northern Liberty...Polk...San
Jacinto...Southern Liberty...Waller...Wharton.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION through Monday morning for
the following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 10 AM CDT Monday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Waters from Freeport to Matagorda
Ship Channel TX from 20 to 60 NM...Waters from High Island
to Freeport TX from 20 to 60 NM.
&&
DISCUSSION...18
NEAR TERM...18
SHORT TERM...18
LONG TERM...18
AVIATION...18
MARINE...18
FIRE WEATHER...18
HYDROLOGY...
TROPICAL...
CLIMATE...18In the hours before
Special weather statement, Jun 23, 2:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
324 PM CDT Sun Jun 23 2019
TXZ164-177>179-232100-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
324 PM CDT Sun Jun 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRINITY...
NORTHWESTERN SAN JACINTO...WEST CENTRAL POLK AND SOUTHEASTERN WALKER
COUNTIES UNTIL 400 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Point Blank, or 11 miles east of Huntsville,
moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Onalaska, Point Blank, Riverside, Sebastopol, northwestern West
Livingston, Oakhurst and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3050 9530 3059 9551 3101 9532 3088 9489
TIME...MOT...LOC 2023Z 210DEG 44KT 3068 9536
Heat, Galveston Island and Bolivar Peninsula
- When
- June 23, 3:00 PM CST
- Where
- Galveston Island and Bolivar Peninsula forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.298, -94.811 (the zone’s center; the record gives no point)
An eighteen month old boy died after being left in a car for five hours. The high temperature was 92 degrees but the heat index reached 113 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, June 23, 20194 deaths · 1 event
- Tornadoes and Flash Flood in Kentucky, June 23, 20191 death · $1.9 million · EF1 · 31 events
- Rip Current in Florida, June 23, 20192 deaths · 1 event
- Flash Flooding and Flooding in Arkansas, June 23 to 27, 20191 death · $14,000 · 70 kt wind · 21 events
- Tornadoes and Flash Flood in Mississippi, June 23 to 24, 2019$520,000 · EF1 · 28 events
- Tornado and Flooding in Texas, June 23 to 24, 2019$235,000 · 2.75 in hail · 33 events
- Flash Flooding and Hail in Arkansas, June 23 to 26, 2019$160,000 · 1 in hail · 33 events
- Damaging Winds in Kentucky, June 23 to 24, 2019$145,000 · 60 kt wind · 20 events
- Damaging Winds in Indiana, June 23, 2019$138,000 · 61 kt wind · 17 events
- Damaging Winds and Lightning Strike in Kentucky, June 23, 2019$157,000 · 53 kt wind · 13 events
- Hail and Damaging Winds in Georgia, June 23, 2019$104,000 · 1 in hail · 20 events
- Damaging Winds in Missouri, June 23, 2019$157,000 · 65 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821439.